Flash Flood, Fayette
- When
- June 16, 4:38 AM CST to 6:30 AM CST
- Where
- Fayette County, South Portion
- Property damage
- $5,000
- Crop damage
- $10,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 42.863, -91.844 (the zone’s center; the record gives no point)
Thunderstorms producing excessive rainfall amounts hit in the early morning, then again late in the day. In both instances, 2 to 4 inches of rain fell in less than two hours, which caused flash flooding.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
Thunderstorms producing excessive rainfall amounts hit in the early morning, then again late in the day. In both instances, 2 to 4 inches of rain fell in less than two hours, which caused flash flooding. Law enforcement officials reported a foot of water covering some roads.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 16, 2:38 AM CST, 2 hours earlier.
AREA FORECAST DISCUSSION...CORRECTED FIRST PARAGRAPH NATIONAL WEATHER SERVICE LA CROSSE WI 338 AM CDT WED JUN 16 2004 .SHORT TERM...TODAY THROUGH FRIDAY NIGHT PRECIPITATION CHANCES IS THE MAIN FORECAST CONCERNS FROM TODAY THROUGH THURSDAY EVENING. AT 3 AM...A SURFACE COLD FRONT EXTENDED FROM THE APOSTLE ISLANDS NORTH OF ASHLAND WISCONSIN SOUTHWEST TO SAINT CLOUD TO SIOUX CITY IOWA. KARX RADAR IS DETECTING SHOWERS AND THUNDERSTORMS ALONG THIS FRONT. ADDITIONAL SHOWERS AND THUNDERSTORMS WERE DEVELOPING IN NORTHEAST IOWA BETWEEN WATERLOO AND CEDAR RAPIDS...AND ACROSS SOUTHEAST WISCONSIN. LOOKING FURTHER TO OUR SOUTHWEST ACROSS NEBRASKA AND SOUTH CENTRAL SOUTH DAKOTA...A RATHER LARGE MESOSCALE CONVECTIVE COMPLEX HAS DEVELOPED. THE JUNE 16TH 00Z MODELS ARE IN FAIRLY GOOD AGREEMENT THAT THE NORTHERN PORTIONS OF THIS FRONT WILL CONTINUE TO MOVE TO THE EAST. MEANWHILE...THE SOUTHERN PORTIONS OF THIS FRONT WILL BE MUCH SLOWER WITH THIS EASTWARD MOVEMENT. AS A RESULT...THE COLD FRONT WILL EVENTUALLY BECOME ORIENTED EAST TO WEST ACROSS NORTHERN IOWA AND SOUTHERN WISCONSIN BY TONIGHT. THIS MAKES A LOT OF SENSE...BECAUSE THE FLOW ALOFT IS ALSO IN THIS SAME ORIENTATION. OUT OF THE CONVECTION ACROSS NEBRASKA AND SOUTH DAKOTA THIS MORNING...THE GFS GENERATES A RATHER STRONG 700 MB LOW ACROSS BY THIS AFTERNOON ACROSS NORTHWEST IOWA...AND THIS EVENTUALLY TRACKS EAST ACROSS OUR AREA LATER ON THIS AFTERNOON. MEANWHILE...THE ETA HAS A MUCH WEAKER SYSTEM. ALL OF THIS PRECIPITATION IS RELATED TO A THE POSSIBILITY OF A MESOSCALE CONVECTIVE VORTICITY EVOLVING OUT OF THIS THUNDERSTORM COMPLEX. OVERALL...I FEEL THAT THE GFS MIGHT BE OVERDOING THIS SYSTEM SOME...SO I HAVE WENT MUCH CLOSER TO THE ETA. IT ALSO HAS PRECIPITATION ACROSS THE AREA THIS AFTERNOON... BUT ITS PRECIPITATION AMOUNTS ARE MUCH LIGHTER. THE 00Z ETA MODEL SHOWS THAT MUCH OF THE PRECIPITATION WILL BE FOUND ALONG THE FRONT ACROSS NORTHERN IOWA AND SOUTHERN WISCONSIN TONIGHT. SOME DRY AIR ADVECTING IN OFF OF THE GREAT LAKES WILL RESULT IN MORE SCATTERED SHOWERS AND THUNDERSTORMS ACROSS SOUTHEAST MINNESOTA AND WEST CENTRAL AND NORTH CENTRAL WISCONSIN. A QUICK GLANCE AT THE 06Z ETA SHOWS MUCH LESSER PRECIPITATION...BUT NEGATIVE PRECIPITATION AMOUNTS ARE SHOWING UP ACROSS THE AREA WHICH HAS BEEN AN OFF AN ON PROBLEM WITH THE ETA AT THE NON SYNOPTIC TIMES. ON THURSDAY...THE ETA SHOWS AN 850 MB LOW AND SURFACE LOW TRANSLATING EAST ALONG THIS FRONT. IN ADDITION...THE TROPICAL SYSTEM...WHICH PRODUCED ALL OF THE RAIN ACROSS THE SOUTHEAST UNITED STATES...WILL BE LOCATED OVER CENTRAL ILLINOIS. THIS MAY BE CLOSE ENOUGH THAT WE MAY BE ABLE TAP INTO THAT MOISTURE IN ADDITION TO THE MOISTURE WHICH IS POOLING ALONG THE FRONT. PRECIPITABLE WATER VALUES FROM TODAY THROUGH THURSDAY ARE RUNNING BETWEEN 1.5 AND 1.75 INCHES. CONSIDERING OUR NORMALS ARE AROUND 0.90 INCHES...THE THUNDERSTORMS WILL BE RATHER EFFICIENT AT PRODUCING RAIN. AS A RESULT...THERE IS THE POTENTIAL OF SOME OF THESE THUNDERSTORMS PRODUCING VERY HEAVY RAIN IN A SHORT PERIOD OF TIME. .LONG TERM...SATURDAY THROUGH TUESDAY SPENT MOST OF THE MY TIME CONCENTRATING ON THE RAINFALL FROM TODAY INTO THURSDAY EVENING...THEREFORE...ONLY GLANCED BRIEFLY AT THIS TIME FRAME. THROUGH SUNDAY...THE MEDIUM RANGE MODELS CONTINUE TO SHOW ZONAL FLOW ACROSS THE NORTHERN UNITED STATES. AFTER THIS TIME FRAME...THE MODELS START TO DIVERGE. THE ECMWF HAS KEEPS THIS PATTERN CONTINUING THROUGH TUESDAY. THE JUNE 15TH 12Z ECMWF DID SHOW A FAIRLY DECENT UPPER WAVE TRANSLATING IN THIS ZONAL FLOW...BUT THE JUNE 16TH 00Z ECMWF DOES NOT SHOW THIS FEATURE AT ALL. MEANWHILE... THE JUNE 16TH 00Z GFS SHOWS AN UPPER LEVEL TROUGH DEVELOPING ACROSS THE WESTERN UNITED STATES BY TUESDAY. THIS PLACES OUR AREA IN MORE OF A SOUTHWEST FLOW PATTERN. THIS RESULT IN THE GFS HAVING MUCH HIGH 1000-500 MB THICKNESSES BEING MUCH HIGHER THAN THE ECMWF. AS A RESULT...THE GFS IS NOW SHOWING A MUCH WARMER SOLUTION THAN THE ONE I SAW 24 HOURS AGO. SINCE I DO NOT HAVE THE GFS ENSEMBLE YET TO LOOK AT...I HAVE OPTED TO MAKE NO CHANGES TO THIS FORECAST PERIOD. && .ARX...WATCHES/WARNING/ADVISORIES... IA...NONE. MN...NONE. WI...NONE. && BOYNE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 117 PM CDT TUE JUN 15 2004 IAZ008-009-018-MNZ079-086>088-094-095-WIZ032-033-161000- BUFFALO-DODGE-FILLMORE-FLOYD-HOWARD-MITCHELL-MOWER-OLMSTED- TREMPEALEAU-WABASHA-WINONA- 117 PM CDT TUE JUN 15 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MINNESOTA...NORTHEAST IOWA...AND WESTERN WISCONSIN INCLUDING CHARLES CITY...AUSTIN...ROCHESTER...WABASHA...WINONA...AND ARCADIA. .DAY ONE...TODAY AND TONIGHT A COLD FRONT WILL MOVE INTO WESTERN MINNESOTA THIS EVENING AND REACH EASTERN MINNESOTA WEDNESDAY MORNING. SCATTERED THUNDERSTORMS ARE EXPECTED ALONG AND AHEAD OF THE FRONT. AT THIS TIME...A FEW OF THE STRONGEST STORMS MAY PRODUCE HAIL...WITH AN ISOLATED CHANCE OF LARGE HAIL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED SHOWERS AND THUNDERSTORMS WEDNESDAY WILL OCCUR ALONG THE COLD FRONT AS IT CONTINUES MOVING SOUTHEAST THROUGH THE AREA. SOME OF THESE STORMS MAY BE SEVERE WITH THE MAIN THREAT BEING LARGE HAIL. ADDITIONAL THUNDERSTORMS ARE POSSIBLE THROUGH NEXT MONDAY. AT THIS TIME...ORGANIZED SEVERE THUNDERSTORMS ARE NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. IAZ010-011-019-029-030-MNZ096-WIZ034-041>044-053>055-061-161000- ADAMS-ALLAMAKEE-CHICKASAW-CLAYTON-CRAWFORD-FAYETTE-GRANT-HOUSTON- JACKSON-JUNEAU-LA CROSSE-MONROE-RICHLAND-VERNON-WINNESHIEK- 117 PM CDT TUE JUN 15 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MINNESOTA...NORTHEAST IOWA...CENTRAL AND SOUTHWEST WISCONSIN INCLUDING MAUSTON...SPARTA...LA CROSSE...PRAIRIE DU CHIEN...AND OELWEIN .DAY ONE...TODAY AND TONIGHT A COLD FRONT WILL MOVE INTO WESTERN MINNESOTA THIS EVENING AND REACH EASTERN MINNESOTA WEDNESDAY MORNING. SCATTERED THUNDERSTORMS ARE EXPECTED ALONG AND AHEAD OF THE FRONT. AT THIS TIME...A FEW OF THE STRONGEST STORMS MAY PRODUCE SMALL HAIL. SEVERE WEATHER IS NOT ANTICIPATED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED SHOWERS AND THUNDERSTORMS WEDNESDAY WILL OCCUR ALONG THE COLD FRONT AS IT CONTINUES MOVING SOUTHEAST THROUGH THE AREA. SOME OF THESE STORMS MAY BE SEVERE WITH THE MAIN THREAT BEING LARGE HAIL. ADDITIONAL THUNDERSTORMS ARE POSSIBLE THROUGH NEXT MONDAY. AT THIS TIME...ORGANIZED SEVERE THUNDERSTORMS ARE NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. WIZ017-029-161000- CLARK-TAYLOR- 117 PM CDT TUE JUN 15 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH-CENTRAL WISCONSIN .DAY ONE...TODAY AND TONIGHT A COLD FRONT WILL MOVE INTO WESTERN MINNESOTA THIS EVENING AND REACH EASTERN MINNESOTA WEDNESDAY MORNING. SCATTERED THUNDERSTORMS ARE EXPECTED ALONG AND AHEAD OF THE FRONT. AT THIS TIME...A FEW OF THE STRONGEST STORMS MAY PRODUCE SMALL HAIL. SEVERE WEATHER IS NOT ANTICIPATED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED SHOWERS AND THUNDERSTORMS WEDNESDAY WILL OCCUR ALONG THE COLD FRONT AS IT CONTINUES MOVING SOUTHEAST THROUGH THE AREA. SOME OF THE STRONGER STORMS MAY PRODUCE SMALL HAIL. SEVERE WEATHER IS NOT ANTICIPATED. ADDITIONAL THUNDERSTORMS ARE POSSIBLE THROUGH NEXT MONDAY. AT THIS TIME...ORGANIZED SEVERE THUNDERSTORMS ARE NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. KRC
The La Crosse radar (KARX), 119 km away, was scanning. The volume nearest the first event began at 10:39 UTC.
3 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2004Every state in 2004This day in weather historyWarnings in Iowa, June 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5409538, 5409536, 5409537.